Ohio, 2019

Flash Flood and Hail in Ohio, June 28 to 29, 2019

June 28 to 29, 2019 · NWS PBZ · 6 events in 2 counties and zones

Scattered thunderstorms formed in an unstable air mass on the 28th. While storms overall were not as strong as those further to the east in Pennsylvania, one instance of flash flooding on Route 39 was reported in Carroll County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms formed in an unstable air mass on the 28th. While storms overall were not as strong as those further to the east in Pennsylvania, one instance of flash flooding on Route 39 was reported in Carroll County.

A lull in activity occurred during the night and into the following morning. Later in the day, renewed instability, plus residual outflow boundaries from previous convection, helped to expand thunderstorm coverage during the evening of the 29th and into the early morning hours of the 30th ahead of a sagging cold front. Steep lapse rates and dry air aloft supported a few instances of wind damage in Columbiana and Carroll Counties. One report of hail up to half-dollar sized was received as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 28, 7:32 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 28, 7:32 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
832 PM EDT Fri Jun 28 2019

.SYNOPSIS...
Isolated thunderstorms are possible this evening. Better rain
chances are expected Saturday with a crossing cold front.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Scattered thunderstorms have developed along the Ohio-Pennsylvania
state border and are slowly moving east-southeast, spawning severe
thunderstorm warnings and at least one flash flood warning in a
sensitive location that received lots of rain last night. Looking
upstream back towards Cleveland, additional precipitation appears as
if it will make its way in later this evening. Dry weather and above-
average temperatures will continue tonight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
An upper shortwave trough in NW flow aloft and an associated sfc
cold front will advance to the SE across the region tomorrow.
Scattered showers and thunderstorms are expected in the warm sector,
with intensification along the front during the afternoon hours.
Sufficient instability, steep lapse rates, and dry air aloft will be
supportive of isolated severe storms with damaging wind.

The cold front should maintain isolated to scattered shower/storm
chances through early Sunday morning, primarily south of Pittsburgh.
Dry weather will return areawide with building high pressure and dry
advection in NW flow. Humidity and above-average temperatures will
continue until frontal passage.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Monday should remain mostly dry under ridging. However, the ridge
will slide southwards on Tuesday and remain across the Southeast US
through the end of the period, placing our area on the northern
periphery of the ridge. A series of shortwaves in northwest flow
aloft will maintain periodic shower and thunderstorm chances for much
of the week. Temperatures will remain slightly above seasonal
average through the week.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Isolated thunderstorms remain possible this evening, primarily
through the BVI-PIT-AGC-LBE corridor. Also added some tempo fog
restrictions at several terminals near sunrise, specifically in the
places that had restrictions at sunrise this morning, except
restrictions would not be expected to be as intense.

Incoming shortwave will increase mid-level cloud coverage overnight,
with a sfc cold front aiding storm initiation by Sat afternoon. Best
chances for terminal impacts likely after TAF period.

.Outlook...
Shower/tstm restrictions are possible Sat aftn/eve through Sun
morning with a crossing cold front. Another disturbance returns
shower/tstm restriction potential Tue.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 28, 3:55 AM EST, 19 hours 23 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pittsburgh PA
455 AM EDT Fri Jun 28 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-290745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
455 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe thunderstorms are possible with a crossing cold front
Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 28, 7:02 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FLASH FLOOD      PARKSTOWN               41.02N  80.41W
06/28/2019                   LAWRENCE           PA   911 CALL CENTER

            FLOODING AT RT 224 AND OLD YOUNGSTOWN RD

&&

EVENT NUMBER PBZ1902436

TGREEN
Local storm report, Jun 28, 7:09 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
809 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     FLASH FLOOD      1 SE PEANUT             41.00N  80.46W
06/28/2019                   LAWRENCE           PA   FIRE DEPT/RESCUE

            REPORT OF SIGNIFICANT FLOODING

&&

EVENT NUMBER PBZ1902437

TGREEN
Local storm report, Jun 28, 7:41 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     DARRAGH                 40.27N  79.68W
06/28/2019                   WESTMORELAND       PA   911 CALL CENTER

            POWER LINES DOWN AT RT 136 AND WOOSTER ST

&&

EVENT NUMBER PBZ1902438

TGREEN
Special weather statement, Jun 28, 7:41 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
841 PM EDT Fri Jun 28 2019

PAZ021-290115-
Allegheny-
841 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EAST CENTRAL ALLEGHENY COUNTY...

At 841 PM EDT, a strong thunderstorm was located over Homestead, or
near Pittsburgh, moving east at 10 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Monroeville...                    West Mifflin...
Wilkinsburg...                    Munhall...
North Versailles...               Swissvale...
Forest Hills...                   Wilkins Township...
Duquesne...                       Turtle Creek...

LAT...LON 4039 7994 4044 7993 4045 7978 4037 7979
TIME...MOT...LOC 0041Z 270DEG 8KT 4042 7991
Special weather statement, Jun 28, 7:49 PM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
849 PM EDT Fri Jun 28 2019

PAZ021-290115-
Allegheny-
849 PM EDT Fri Jun 28 2019

...A THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN
WILL AFFECT SOUTHEASTERN ALLEGHENY COUNTY...

At 849 PM EDT, a strong thunderstorm was located over Liberty, or
over McKeesport, moving east at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
McKeesport...                     West Mifflin...
North Versailles...               White Oak...
Duquesne...                       Glassport...
Liberty...                        Port Vue...
Dravosburg...                     Versailles...
Lincoln...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4030 7979 4029 7978 4028 7978 4028 7980
      4027 7979 4032 7989 4038 7987 4037 7977
TIME...MOT...LOC 0049Z 279DEG 9KT 4034 7984
Local storm report, Jun 28, 8:15 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     WESTWOOD                40.43N  80.04W
06/28/2019                   ALLEGHENY          PA   SOCIAL MEDIA

            TREES DOWN

&&

EVENT NUMBER PBZ1902439

TGREEN

The radar

The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Carroll

When
June 28, 11:18 PM EST to June 29, 12:30 AM EST
Where
Carroll County, 2.37 mi E of Dellroy to 2.47 mi E of Dellroy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.553, -81.155

County law enforcement reported flooding along Route 39, Roswell Road, east of Dellroy near Burrow Road. The road was covered with water.

Thunderstorm Wind, Columbiana

When
June 29, 4:20 PM EST
Where
Columbiana County, 1.32 mi SE of Unity
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.855, -80.534

According to a social media user, a few large trees were blown down on Hillcrest Circle with structural damage to a home.

Hail, Carroll

When
June 29, 5:50 PM EST
Where
Carroll County, 2.14 mi N of Mechanicstown
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.651, -80.955

Penny to half-dollar size hail was observed by a social media user along Mountain Road.

Thunderstorm Wind, Carroll

When
June 29, 6:47 PM EST
Where
Carroll County, 0.46 mi ESE of Dellroy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.547, -81.192

A county 911 dispatcher stated that a tree was blown on to a house, plus wire poles were blown down southeast of Dellroy.

Thunderstorm Wind, Carroll

When
June 29, 7:08 PM EST
Where
Carroll County, 1.4 mi NNW of New Hagerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.467, -81.195

According to a trained spotter, trees and telephone poles were downed and/or uprooted off of Deer Road SW near Leesville Lake.

Thunderstorm Wind, Carroll

When
June 29, 7:10 PM EST
Where
Carroll County, 0.87 mi NE of Leesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.460, -81.210

The public reported that a number of trees were blown down in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834360, 834362, 834361, 834363, 834364, 834365.